Thinning Skin and Hydrocortisone Cream? What are the risks associated with cortisone creams? The primary risk, and what most seem to be concerned about, is thinning of the skin. While that is indeed a risk of using cortisone creams, it is important to stress that this is uncommon, and a risk that develops primarily from long-term, chronic (and excessive) use of cortisone creams. Despite this fact, many people fear thinning of skin is a risk even with responsible use of such treatments, or that it will happen immediately, and that is not the case. [2,3,4]
Guidance on prescribing topical steroids reminds practitioners to prescribe the least strong steroid which is effective for the least possible length of time. A balance must be struck between efficacy and reducing adverse effects. Education is crucial to maximise efficacy and reduce adverse effects. Use of printed information may be helpful (including detail of how to use emollients and topical steroids) and education involving practice nurses to help improve efficacy of treatments and information for patients. Examples can be obtained from the British Association of Dermatologists and the National Eczema Society.